Clobazam belongs to a class of medications called benzodiazepines (BEN-zo-di-AZ-ah-peens). Clobazam is effective against all seizure types, although tolerance (lessening of the effect from the same dose) may limit its long-term usefulness for some patients.
It is used mainly as an add-on (adjunctive) medication for primary generalized and partial epilepsies but it may also be effective when used alone. In addition, some doctors use it to treat seizures that worsen with a woman’s menstrual cycle.
Currently, Clobazam is not approved for use in the United States. In April 2004, Ovation Pharmaceuticals announced that it had arranged to buy the North American rights to clobazam (Frisium) and planned to obtain FDA approval for sale in the United States. This process is likely to take 3 to 5 years. Your doctor’s office may arrange to get this medication for you from Canada, the Caribbean or Europe. At the NYU Comprehensive Epilepsy Center, we frequently prescribe and obtain clobazam for our patients.
The side effects of clobazam are generally mild and usually disappear if the dose is reduced. The side effects most often reported are:
If these problems do not go away within several days, or are really bothersome, call the doctor. Sometimes the doctor can help with these side effects by changing the prescription:
No one should stop taking clobazam or change the amount or time of taking the medication without their doctor's guidance. Suddenly stopping the medication can be associated with repetitive breakthrough seizures.
People who have just started taking clobazam (or who have just started taking a larger amount) should be careful during activities that require their full attention to ensure that they don’t become too sleepy on the new or higher dosage.
Most people who take clobazam have either no or mild side effects that generally disappear within a short time without lasting harm. Serious reactions, such as a drug-related skin rash, are extremely rare. Call your doctor right away if you notice a rash after starting clobazam.
One of the great dangers in using medications like clobazam is tolerance, or lessening of the effect from the same dose over time. Therefore, there is a tendency to increase the dose as tolerance develops. To a certain extent, this is necessary, but adverse effects may be increased more than seizure control. If the dosage is increased gradually over a long period, subtle changes in personality (such as irritability, depression, or decreased motivation) or problems such as impaired memory may go unnoticed or be considered normal for that person.
High doses sometimes are prescribed for children and adults, especially those with developmental disabilities. Problems with thinking and behavior may be the result. If the dose has been increased gradually over many months or years, it can be hard to separate the effects of clobazam (or other benzodiazepines) from the effects of other medications, seizures, and other neurological and psychological disorders.
An important concern when people with epilepsy take clobazam or other benzodiazepines is the risk of “withdrawal seizures” or increased, repetitive or more severe seizures if the medicine is reduced or stopped. Withdrawal symptoms usually begin upon stopping the medicine and can last for up to 8 to 10 days. Early symptoms might be agitation, anxiety, restlessness or even fast heart rate, though seizures might begin immediately as well. The longer the person has been taking clobazam and the higher the dose, the greater the tolerance and therefore the higher the risk of withdrawal seizures. Even small, gradual dose reductions can temporarily increase seizure activity, but your doctor may suggest these changes since the long-term decrease in effects like drowsiness and depression often makes this worthwhile.
Besides increased seizure activity, other symptoms of withdrawal include:
Tell your doctor if you notice any of these symptoms when your dosage is being reduced.
Clobazam and other benzodiazepines are the medicines that are most likely to cause psychological dependence. When someone takes a benzodiazepine at a certain dosage for more than 2 to 4 weeks, the body (or specifically, the brain's receptors for the neurotransmitter GABA) becomes accustomed to it. Then if a dose is missed or reduced, a withdrawal process starts, characterized by:
Taking another pill relieves all of these symptoms, confirming the person's belief that he or she "needs" the medication. This is a very dangerous cycle, since long-term use can cause long-lasting changes in the brain's GABA receptors that lead to significant problems such as impaired cognition, decreased motivation, and depression. In this setting, rapid dose reduction can cause severe symptoms of anxiety, insomnia, and illness, as well as seizures.
In many of these cases, very gradual reduction of the benzodiazepine (often over many months or years) can lead to a dramatic improvement in attention, concentration, memory, and mood without worsening the seizures, insomnia, or anxiety for which the medication was originally prescribed. This gradual reduction must be performed under the guidance of a doctor.